Puerto Rico, 2013

Flash Flooding in Puerto Rico, May 14, 2013

May 14, 2013 · NWS SJU · 2 events in 1 county or zone

An upper level trough combined with strong daytime heating, orographic affects and a southeast wind flow at the surface, to produce persistent showers with torrential rainfall mainly over the southeast section of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough combined with strong daytime heating, orographic affects and a southeast wind flow at the surface, to produce persistent showers with torrential rainfall mainly over the southeast section of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 14, 11:12 AM AST, 3 hours 9 minutes earlier.

Area forecast discussion, May 14, 11:12 AM AST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1112 AM AST TUE MAY 14 2013

.UPDATE...PASSING SHOWERS WILL CONTINUE TO AFFECT THE EASTERN HALF
OF PUERTO RICO THROUGH EARLY THIS AFTERNOON. SHOWERS AND ISOLATED
THUNDERSTORMS WILL DEVELOP ACROSS THE CORDILLERA CENTRAL AND
ACROSS THE NORTH CENTRAL SECTION OF PUERTO RICO. FORECAST IS ON
TRACK WITH ONGOING WEATHER SITUATION.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TO PREVAIL ACROSS MOST
TAF SITES THROUGH AT LEAST 14/22Z. BRIEF PERIODS OF MVFR CAN BE
EXPECTED CONDITIONS IN AND AROUND TJPS...TJMZ...TJSJ...AND TJBQ
THIS AFTERNOON. SURFACE WINDS WILL CONTINUE MAINLY EAST SOUTHEAST
AT 10 KTS WITH SEA BREEZE VARIATIONS IN COASTAL AREAS.

&&

.MARINE...SEAS OF 4 FEET OR LESS AND WINDS OF 18 KNOTS OR LESS ARE
EXPECTED ACROSS THE COASTAL WATERS.

&&

.PREV DISCUSSION... /ISSUED 400 AM AST TUE MAY 14 2013/

SYNOPSIS...UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN TODAY AS
SHARP UPPER LEVEL TROF EXITING THE U.S. EAST COAST DRAWS CLOSER.
TROF AXIS WILL MOVE ACROSS THE AREA LATE WED AND EAST OF THE AREA THU.
ANOTHER TROUGH WILL IMPACT THE REGION EARLY NEXT WEEK.

DISCUSSION...APPROACHING UPPER LEVEL TROF OVR THE WRN ATLC WILL
PROMOTE MOISTURE TRANSPORT AND ENHANCE MID LEVEL INSTABILITY TODAY
WITH AN INCREASE IN AREAL COVERAGE AND INTENSITY OF SHOWERS AND
THUNDERSTORMS EXPECTED TODAY WHEN COMPARED TO YESTERDAY. EXPECT
SHOWERS AND THUNDERSTORMS TO BE SLOW MOVERS AS STEERING WINDS
BECOME LIGHT FROM THE SOUTHEAST.

ON WED...TROF AXIS WILL CROSS THE LOCAL AREA AT TIME OF PEAK
HEATING AND SUPPORT THE DEVELOPMENT OF AN INVERTED SFC TROF AXIS
ACROSS PR. MODELS SHOW PLENTY OF SFC AND UPPER LEVEL SUPPORT FOR
WIDESPREAD SHRA/TSRA ACTIVITY. STEERING WINDS COLLAPSE WITH MODELS
SHOWING CALM WINDS IN THE 0-6KM LAYER. POTENTIAL EXITS FOR
WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING DUE TO STRONG
FORCING...DEEP MOISTURE...INSTABILITY...VERY SLOW STORM MOTION AND
FVRBL RIGHT ENTRANCE JET DYNAMICS.

TROF AXIS PULLS OUT WED NIGHT WITH ECMWF INDICATING UPPER LEVEL
CONVERGENCE LEADING TO A DROP IN H85 THETAE AND PW VALUES. THE
DRYING TREND CONTINUES THROUGH SAT. ON SUN...MODELS SHOW RISING PW
VALUES AS ANOTHER TROF OVR THE BAHAMAS PROMOTES MOISTURE AND
TRANSPORT AND INSTABILITY. RIGHT NOW...GLOBAL MODELS ARE
PORTRAYING A VERY WET SCENARIO EARLY NEXT WEEK.

AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES AT LEAST
UNTIL THIS MORNING. AFTERNOON SHRA/ISOLD TSRA ARE EXPECTED AGAIN
OVER THE INTERIOR AND NORTH SECTIONS OF PR. THEREFORE...MOUNTAIN
OBSCURATIONS AND PERIODS OF MVFR CONDS ARE PSBL BTWN 14/17-22Z. FCST
SOUNDINGS HAVE SOUTHEAST WINDS AT 10-15 KTS UP TO 2 KFT FOR THIS
MORNING.

MARINE...SEAS MAINLY 2-4 FT. TSTMS WILL BE THE MAIN HAZARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  76  87  76 /  40   0  20  20
STT  86  79  86  79 /  20  20  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

71/72
Hazardous weather outlook, May 14, 6:57 AM AST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
657 AM AST TUE MAY 14 2013

AMZ710>745-PRZ001>013-151000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
657 AM AST TUE MAY 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE AND INSTABILITY AND THE APPROACH OF AN UPPER
LEVEL TROUGH WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. THUNDERSTORMS WILL BE SLOW MOVERS AND MAY BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UPPER LEVEL TROUGH OVER THE WESTERN ATLANTIC WILL MOVE ACROSS THE
AREA WEDNESDAY AND TRIGGER AFTERNOON SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS WILL BE VERY SLOW MOVERS AND BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF THREE INCHES OR MORE AND ANY FLOODING WOULD BE
GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-151000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
657 AM AST TUE MAY 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Yabucoa

When
May 14, 2:21 PM AST to 5:15 PM AST
Where
Yabucoa County, 0.9 mi SSW of Yabucoa to 0.51 mi SW of Yabucoa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.059, -65.876

A bridge collapsed due to a creek out of its banks and families were uncommunicated.

Flash Flood, Yabucoa

When
May 14, 2:41 PM AST to 5:15 PM AST
Where
Yabucoa County, 2.22 mi WSW of Yabucoa to 1.59 mi WSW of Yabucoa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.057, -65.901

Rio Guayanes was reported out of its banks at Calabaza sector.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457174, 457175.